Medical Questions > Conditions and Diseases > Intestinal Disorders Forum

Flagyl antibiotics and colitis

Must Read
Feeling constipated? Do you know how constipation is medically defined? Get the basics on this common gastrointestinal complaint here....
Are you experiencing severe or chronic constipation? Learn about causes of constipation here....
Constipation is defined differently by different people. Learn to identify signs and symptoms of constipation and know when to ask for medical help....
User Profile
The above information is regarding my 14 year old son that was on augentin- stool sample tested now positive for C. Dif- he is on Flagel(sp) and has been for 2 days- still having dagger pains- should he be on a certain diet for this? The pain still wakes him up at night- he is fine one minute and bent over the next- I was hoping this medicine would have kicked in by now?


Did you find this post helpful?
|

User Profile
replied January 10th, 2008
Flagyl antibiotics and colitis
A bowel infection caused by Clostridium deficiele is called " pseudo-membranous colitis ". Pseudo-membranous colitis usually occurs after long term usage of large-spectral antibiotics like Augmentin ( amoxicillin + clavulonic acid ). Large-spectral antibiotics kill sensitive saprophytic bacteria in the bowels allowing only the resistant species such as Clostridium deficiele to remain in the intestines.

Clostridium deficiele is an anaerobic bacterium that does not cause intestinal infections under normal conditions because other saprophytic bacteria in the bowels prevent it from happening. Pseudo-membranous colitis could be a life threatening condition if not treated with proper antibiotics. For example, Flagyl (metronidazole) is used for treating anaerobic infections including Clostridium deficiele.

You can consult an infectologist about this condition for a proper diagnosis and treatment plan.



|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Intestinal Disorders , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.